The patient: “Jeanette,” a patient of mine for many decades, is a practicing Buddhist living in the Bay Area of California who meditates daily and enjoys eating a simple, clean diet. (She comes to visit with relatives in Connecticut, so I have seen her in the office as well as done distance consults.)
Why she came to see me: She called to tell me that she had been feeling “spacy” and tired. Her normal high energy and pleasant mood had been off for the better part of two weeks.
How I evaluated her: As she has always been a consistent creature of habit, I was sure there had been some change—in her environment, lifestyle, diet, etc.—that was affecting her. I asked about her digestion and then she related that her bowel movements had become quite light in color and she was experiencing unusual intestinal gas that was odd smelling. She then told me that the OMD (oriental medicine doctor) who had been treating her periodically with acupuncture for occasional insomnia had given her a package of Chinese herbs to make a tea out of. Jeanette’s symptoms started within a few days of her taking this twice-daily tea.
How we addressed her problem: I advised Jeanette to immediately stop the tea and see her local MD that afternoon and ask to have a blood test to evaluate liver enzymes, kidney function and to rule out heart and brain involvement. The tests were ordered “stat” (meaning results requested immediately) and results reported to both the MD and me. Although kidney, heart and brain were not involved, Jeanette’s liver enzymes were 15 to 20 times above healthy reference levels. With Jeanette’s agreement, her MD and I worked to monitor my regimen to help her clear her system of the unfortunate contamination from the otherwise-innocuous tea. (Although uncommon now, contaminated herbal products coming out of mainland China had been a problem in the past in the Bay Area.)
The patient’s progress: Jeanette’s MD and I monitored her liver enzyme levels over the next two months with blood draws every two weeks. As we expected, her levels dropped to within reference levels in a manner consistent with recovery from oral poisoning affecting the liver. She has been fine now for the past four months. In that part of my responsibility as a physician in The State of Connecticut is reporting adverse reactions to medication, whether available by prescription or over-the-counter, I asked Jeanette to directly contact the Department of Health Services in Hartford and inform them of our contention. Hartford’s health authorities are working in conjunction with those in California to investigate the incident.